Calculators · General Surgery · Score

Caprini VTE risk score (2005 version)

Also called Caprini RAM, Caprini risk assessment model, Caprini score

Weighted risk-factor count for venous thromboembolism in surgical patients, using the 2005 Caprini form.

Age

Fill 1 more field to see the result.

Formula and scoring

Sum of weighted factors: 1 point each (age 41–60, minor surgery, BMI >25 …), 2 points (age 61–74, major or laparoscopic surgery >45 min, malignancy …), 3 points (age ≥75, prior VTE, thrombophilia …), 5 points (stroke, multiple trauma, arthroplasty, hip/pelvis/leg fracture, spinal cord injury, all <1 month).

Exam and ward pearls

  • The Caprini score has been revised several times since 1991 (including a 2013 update); this page uses the 2005 form, the version validated across the most disciplines.
  • A single 5-point item (e.g. hip fracture or elective knee replacement) puts the patient straight into the highest band.

When not to rely on it

  • Scores from different Caprini versions are not interchangeable — say which version you used when you report it.
  • Bleeding risk is not part of the score; weigh it separately before starting anticoagulant prophylaxis.

Source

  1. Caprini JA. Thrombosis risk assessment as a guide to quality patient care. Dis Mon. 2005;51(2-3):70-8. doi:10.1016/j.disamonth.2005.02.003 · PMID 15900257
  2. Zhou H, Hu Y, Li X, et al. Assessment of the risk of venous thromboembolism in medical inpatients using the Padua Prediction Score and Caprini Risk Assessment Model. J Atheroscler Thromb. 2018;25(11):1091-104 (Supplemental Table 1: 2005 items and risk levels). doi:10.5551/jat.43653 · PMID 29540637
  3. Tsaplin S, Schastlivtsev I, Zhuravlev S, et al. The original and modified Caprini score equally predicts venous thromboembolism in COVID-19 patients. J Vasc Surg Venous Lymphat Disord. 2021;9(6):1371-81 (Table I). doi:10.1016/j.jvsv.2021.02.018 · PMID 33744497

Formula and cut-offs checked against these sources on 8 Nov 2026. Educational tool for clinicians; it does not replace clinical judgement.

More General Surgery calculators